Boulder County authorities are warning of the apparent arrival of a drug with a street name of "tranq" that has caused a multitude of problems on the East Coast and in Puerto Rico. The drug, Xylazine is an animal tranquilizer most often used on horses.
"People may not know it is in the drugs they are using. Xylazine may be mixed with heroin, fentanyl, cocaine, methamphetamine and other narcotics," says a statement from Boulder County Public Health.
The presence of the drug was discovered after a man arrested in Longmont was brought into the county jail in late April and stopped breathing. He had to be taken to a hospital.
"Fentanyl creates a very powerful high, but it's a very, very short high," explained Madeleine Evanoff, a harm reduction specialist with Boulder County Public Health. "So what Xylazine does is it gives the high what we call 'legs,' so it extends the high for people." While not an opioid, while changing the duration of the high, "It's a more marketable product if it's extending a high," explained Evanoff.
Like fentanyl, it is a central nervous system depressant and slows the heart rate and breathing. Experts suggest people who are using or with users get fentanyl test strips, which are available in Boulder County. They hope to soon have test strips for Xylazine as well. They also suggest people have Narcan, which does not act on tranq, but Xylazine, but in case of overdose, the Narcan will help those with opioid overdoses and thus reduce the overall overdose effect.
As a tranquilizer, people are ending up unaware and sometimes out in the cold.
"If you're out for many, many hours, you're not drinking, you're not eating you're not able to use the bathroom," said Kelsey Weigman, also a harm reduction specialist with Boulder County Public Health.
Among the other effects, are wounds. "That is like a real trademark to Xylazine is wounds that show up on the body either have a very hard time healing or won't heal, but they are not related to an injection site," said Weigman.
The county's drug task force and health authorities are trying to spread the word because the inclusion of tranq in the illicit drug supply is likely not shared by dealers. "I think the reality is oftentimes people don't know," said Weigman.
Here are additional recommendations from Boulder County Public Health:
If an overdose is suspected and someone is nonresponsive, BCPH urges the following steps:
- Get their attention—rub the person's chest and check if they are breathing or have a pulse.
- Administer Naloxone.
- Call 911 and remain present until help arrives. Colorado has the Good Samaritan Law, and you will not be charged with drug possession in amounts for personal consumption if you call 911 and remain present until help arrives.
- If the person does not have a pulse and you know basic CPR, start CPR right away.
- If the person has a pulse but is not breathing, give rescue breaths, even if you don't know CPR.
- Lay the person on their back, tilt their chin back, clear their airway, pinch the person's nose closed and cover their mouth with your mouth. Blow two regular breaths, then give one breath every five seconds.
- Place them in the recovery position:
- Roll the person on their side with their hand supporting their head and bend their knee to prevent them from rolling over.
- Stay with the person until help arrives.
BCPH also recommends these steps to help lessen the potential for overdoses:
- Assume that any pills purchased from a non-pharmacy source may contain a lethal dose of fentanyl, xylazine or other substances, and follow all precautions to prevent and respond to an overdose.
- Carry Naloxone and ensure that the people you know also carry it and know how to administer it. Naloxone can reverse the effects of opioid overdoses.
- Don't use drugs while alone. If you can't be with someone else, plan to have someone check in on you so they can help you if needed. If you are with someone else who will also use drugs, take turns using and have someone else check in with everyone.
- Start with a very small dose every time you have something new. You can always add more, but you cannot subtract.
If you, a friend or a family member know or suspect someone is using illicit substances, please advise them to carry Naloxone. Naloxone is available at local pharmacies without a prescription and is covered by most insurance plans and is available for free from BCPH for Works Program participants, as well as from the University of Colorado at Wardenburg Health Center for students and employees."